Paradoxical increase in uric acid level with allopurinol use in pyrazinamide-induced hyperuricaemia


Creative Commons License

Gerdan V., Akkoc N., UÇAN E. S., Kir S. B.

SINGAPORE MEDICAL JOURNAL, vol.54, no.6, 2013 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 54 Issue: 6
  • Publication Date: 2013
  • Doi Number: 10.11622/smedj.2013097
  • Journal Name: SINGAPORE MEDICAL JOURNAL
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Keywords: allopurinol, antitubercular agents, tuberculosis, uric acid, TUBERCULOSIS, ETHAMBUTOL, MANAGEMENT
  • Dokuz Eylül University Affiliated: Yes

Abstract

We report the case of a 36-year-old man with psoriatic arthritis and miliary tuberculosis, whose serum uric acid (SUA) level increased after the initiation of antituberculosis treatment, which included pyrazinamide. Most strikingly and paradoxically, the patient's SUA level increased after treatment with allopurinol. On cessation of allopurinol, his SUA level decreased substantially, and complete normalisation was observed following the discontinuation of pyrazinamide treatment.